Kentucky, 2012

Hail and Damaging Winds in Kentucky, July 19, 2012

July 19, 2012 · NWS PAH · 8 events in 5 counties and zones

Several severe thunderstorms occurred in a very hot and unstable air mass to the south of a weak low pressure center over southern Illinois. Microbursts were the primary severe weather type, but isolated large hail also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several severe thunderstorms occurred in a very hot and unstable air mass to the south of a weak low pressure center over southern Illinois. Microbursts were the primary severe weather type, but isolated large hail also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 2:31 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT THU JUL 19 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 255 PM CDT THU JUL 19 2012

AS A COLD FRONT APPROACHES OUR CWA...WE HAVE SCATTERED CONVECTION
OVER OUR SOUTHEAST COUNTIES AT THE TIME OF THIS WRITING...WITH A
WEAK CAP HOLDING THINGS BACK ELSEWHERE ACROSS OUR CWA.

THE HRRR-3KM SEEMS TO HAVE A GOOD HANDLE ON THE SITUATION...SO
LEANED HEAVILY TOWARD ITS SOLUTION. THEREFORE...EXPECT A BAND OF
THUNDERSTORMS TO DEVELOP FROM NE-SW AND BISECTING OUR CWA WITHING
THE NEXT 1-1.5 HOURS...THEN PROGRESS SOUTHEAST FROM THERE. WITH
PLENTY OF HEAT AND INSTABILITY...WOULD NOT BE SURPRISED TO SEE A
FEW STORMS BECOME SEVERE...WITH DAMAGING WINDS BEING THE BIGGEST
THREAT. THERE MAY BE A REPORT OR TWO OF LARGE HAIL...BUT WITH IT
SO WARM ALOFT AND SURFACE DEWPOINTS IN EXCESS OF 70 DEGREES...VERY
DIFFICULT FOR LARGE HAIL TO MAKE IT ALL THE WAY TO THE SURFACE.

THE AFOREMENTIONED FRONT AND ASSOCIATED H5 TROF IS EXPECTED TO
PUSH SLOWLY ACROSS THE CWA OVER THE NEXT 24 HOURS OR SO AND BE
JUST CLEAR OF THE SOUTHEAST CORNER OF OUR CWA BEFORE 00Z SATURDAY
(7 PM FRIDAY). THE COMBINATION OF MOISTURE...INSTABILITY...AND
LIFT WILL PROVIDE THE INGREDIENTS FOR SHOWERS AND THUNDERSTORMS
THROUGH LATE FRIDAY AFTERNOON.

UNFORTUNATELY THE AIRMASS IN THE WAKE OF THE FRONT WILL ONLY PROVIDE
A BRIEF RESPITE FROM THE HEAT AND HUMIDITY...BUT BY SUNDAY
TEMPERATURES ARE EXPECTED TO WARM BACK INTO THE MID 90S...BUT WITH
LOWER HUMIDITES.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 255 PM CDT THU JUL 19 2012

ON SUNDAY/MON...THE PAH FORECAST AREA WILL BE ON THE ERN EDGE OF
ANOTHER LARGE RIDGE ALOFT...AND A GENTLE SWRLY LOW LEVEL FLOW. THERE
SHOULD BE ENOUGH DRY AIR AND SUBSIDENCE IN PLACE TO PREVENT
MEASURABLE RAIN FROM OCCURRING. TEMPS WILL BE ON THE WAY BACK UP
WELL INTO THE 90S DURING THE DAY. BY TUE...ENERGY ALOFT ASSOCIATED
WITH A VORTEX OVER ERN CANADA IS PROGGED TO INCREASE WINDS ALOFT
OVER OUR AREA AND COULD GENERATE SOME SHOWER AND TSTM ACTIVITY
MAINLY IN THE NERN HALF. TUE NIGHT THROUGH THU...THE RIDGE SHOULD
SHOW SIGNS OF REBUILDING...AND THIS WILL LIMIT POPS TO SLIGHT. IT
WILL BE BACK TO ISOLATED CONVECTION THAT FIRES ON TERRAIN FEATURES
OR SUBTLE DISTURBANCES ALOFT...THEN EXPANDS ON OUTFLOW BOUNDARIES.
BY DAY 6/7/WED/THU...AFTERNOON TEMPS MAY BE RIGHT BACK TO 100
DEGREES. WITH DEW POINTS MIXING DOWN TO THE 60S IN THE AFTERNOON...
HEAT INDICES SHOULD REACH 100 BY TUE...INCREASING A FEW DEGREES BY
WED/THU.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 255 PM CDT THU JUL 19 2012

THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ALONG A PREFRONTAL
TROUGH LATER THIS AFTERNOON/THIS EVENING. HAVE INCLUDED A TEMPO
GROUP WITH MVFR CIG/VSBY. WINDS SHOULD BE FAIRLY LIGHT EXCEPT
NEAR THUNDERSTORMS. OTHERWISE EXPECT VFR CONDITIONS.

&&

.FIRE WEATHER...
CURRENTLY FUEL MOISTURE IS THE ONLY PARAMETER KEEPING US IN AN
INCREASED FIRE DANGER. HOWEVER THE CURRENT FORECAST HAS RH NEARING
CRITICAL THRESHOLDS THIS WEEKEND. THERE IS A GOOD POSSIBILITY THAT
RH LEVELS COULD BE LOWER THAN FCST IF SOME OF THE MODELS VERIFY.
DUE TO THE UNCERTAINTY OF THE MODELS AND THEIR POOR PERFORMANCE
THIS SEASON NOT CONFIDENT ENOUGH TO GO MUCH LOWER WITH RH AT THIS
TIME. ON THE PLUS SIDE WE SHOULD NOT REACH WIND CRITERIA THIS
WEEKEND SO THE WORST WE EXPECT IS AN...ELEVATED RISK...DUE TO RH
AND FUEL MOISTURE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ILZ089>094.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     ILZ075>078-080>088.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ110>112-114.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR MOZ076-
     086-087-100-107>109.

IN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR INZ081-
     082-085>088.

KY...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KYZ001>013-
     015>017-020>022.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR KYZ014-
     018-019.

&&

SHORT TERM...JP
LONG TERM....DB
Hazardous weather outlook, Jul 19, 11:47 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT THU JUL 19 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1247 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT. REFER TO THE
PRODUCTS FOR DETAILS.

A CHANCE OF THUNDERSTORMS IS FORECAST...AND THIS INCLUDES A SLIGHT
RISK OF SEVERE STORMS FOR THE ENTIRE REGION. SHOULD A SEVERE
STORM OCCUR...THE BEST CHANCE WILL BE AFTERNOON OR EVENING AND THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN NEXT TUESDAY
AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD MAINTAIN ALERT STATUS SHOULD THEIR ACTIVATION
BECOME NEEDED.

JP

In the hours before

Special weather statement, Jul 19, 3:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT THU JUL 19 2012

MOZ109-110-192215-
BUTLER MO-STODDARD MO-
449 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STODDARD AND
SOUTHERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL 515 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF QULIN...OR 8 MILES SOUTHEAST OF
POPLAR BLUFF...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  BERNIE AND QULIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DB
Special weather statement, Jul 19, 4:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT THU JUL 19 2012

KYZ014-015-192230-
UNION KY-WEBSTER KY-
508 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBSTER AND EXTREME
SOUTHERN UNION COUNTIES IN NORTHWEST KENTUCKY UNTIL 530 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STURGIS...MOVING EAST SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  WHEATCROFT.

JP
Special weather statement, Jul 19, 4:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT THU JUL 19 2012

KYZ010-192300-
CRITTENDEN KY-
510 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRITTENDEN COUNTY IN
WESTERN KENTUCKY UNTIL 600 PM CDT...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STURGIS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CRITTENDEN COUNTY.

JP
Special weather statement, Jul 19, 4:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU JUL 19 2012

ILZ091-KYZ010-192300-
CRITTENDEN KY-HARDIN IL-
517 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDIN COUNTY IN SOUTHERN
ILLINOIS...AND NORTHERN CRITTENDEN COUNTY IN WESTERN KENTUCKY UNTIL
600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF STURGIS...MOVING EAST
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN HARDIN AND NORTHERN
  CRITTENDEN COUNTIES.

JP
Special weather statement, Jul 19, 4:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT THU JUL 19 2012

KYZ016-192245-
HOPKINS KY-
522 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOPKINS COUNTY IN
NORTHWEST KENTUCKY UNTIL 545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PROVIDENCE...MOVING
SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN HOPKINS COUNTY.

JP

The radar

The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
July 19, 4:30 PM CST
Where
Crittenden County, 4 mi N of Mattoon
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.458, -88.020

A few tree limbs were blown down. Some shingles and trim were blown off a couple of homes.

Thunderstorm Wind, Hopkins

When
July 19, 4:40 PM CST
Where
Hopkins County, Earlington
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.270, -87.520

A wind gust to 66 mph was measured by the Kentucky mesonet site near Earlington.

Hail, Hopkins

When
July 19, 5:18 PM CST
Where
Hopkins County, 2 mi W of Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -87.716

Thunderstorm Wind, Christian

When
July 19, 5:39 PM CST
Where
Christian County, 3.1 mi NW of Macedonia
Measured
83 kt (96 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.114, -87.707

A microburst containing winds estimated near 95 mph struck Lake Beshear. The damage area was 500 yards wide and one-half mile long. A lakefront home lost roofing from the front porch and the front of the home itself. The roofing landed about 100 yards behind the home. Two dozen small trees were blown over. Six small boat docks were damaged or destroyed along nearby lakefront property.

Thunderstorm Wind, Christian

When
July 19, 6:05 PM CST
Where
Christian County, 1.1 mi W of Crofton
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.050, -87.500

A section of barn was blown off.

Hail, Christian

When
July 19, 6:57 PM CST
Where
Christian County, Hopkinsville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.850, -87.480

There were spotty reports of dime-size hail throughout the city.

Hail, Caldwell

When
July 19, 9:00 PM CST
Where
Caldwell County, Princeton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.120, -87.870

Heavy Rain, Trigg

When
July 19, 9:00 PM CST to 9:20 PM CST
Where
Trigg County, 4 mi SW of Cadiz
Reported by
Trained Spotter
Coordinates
36.829, -87.871

Rainfall over a 20-minute period totalled 1.21 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391264, 391292, 391259, 391290, 391291, 391260, 391294, 391295.